Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 3, NWS El Paso, TX

January 27, 2020Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Jan 27, 2020, 2:02 PM MST for Otero County, New Mexico. It took effect at Jan 27, 2020, 4:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2020, 2:02 PM MST (21:02 UTC)
In effect from
Jan 27, 2020, 4:00 PM MST
Expired
Jan 27, 2020, 11:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WWUS74 KEPZ 272102
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
202 PM MST Mon Jan 27 2020

NMZ402-415-416-280800-
/O.NEW.KEPZ.WI.Y.0003.200127T2300Z-200128T0800Z/
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
202 PM MST Mon Jan 27 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM MST TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Across the peaks and eastern slopes of the Sacramento
  Mountains and Blacks Range.

* WHEN...Until 1 AM MST Tuesday.

* ADDITIONAL DETAILS...Winds will gradually decrease during the
  early morning hours Tuesday to 15 to 25 mph by sunrise. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
26
1 follow-up statement
079 
WWUS74 KEPZ 280600
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1100 PM MST Mon Jan 27 2020

NMZ402-415-416-280700-
/O.CAN.KEPZ.WI.Y.0003.000000T0000Z-200128T0800Z/
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
1100 PM MST Mon Jan 27 2020

...WIND ADVISORY IS CANCELLED...

Winds have become more northwest and north and diminished in
speed, although winds of 15 to 25 mph could still persist through
the night time hours.

$$

Hefner

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:49 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 27, 9:49 AM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
949 AM MST Mon Jan 27 2020

.AVIATION...18Z TAF CYCLE
P6SM FEW-SCT050-070 SCT-BKN100-120 through 01Z before skies start
to become SKC. Isolated to scattered -SHRA possible through 00Z
with an few lightning strikes possible as well. West to northwest
winds of 15-25G35KTS common across region through 03-06Z before
decreasing to 5-15KTS by 12Z.

&&

.PREV DISCUSSION...251 AM MST Mon Jan 27 2020...

.SYNOPSIS...
An upper disturbance with a cold front will combine with a low
pressure system to the east to bring windy conditions across
southern New Mexico and west Texas this afternoon and this
evening. There will also be a few rain and mountain snow showers
with rain and snow amounts generally light. High pressure will
result in dry weather with slightly cooler temperatures on
Tuesday. Another upper disturbance will move across the region
Wednesday and Thursday producing a few rain and mountain snow
showers. Dry weather with warming temperatures are expected Friday
through next weekend.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Our quiet weather pattern comes to an end today as we await the
arrival of an shortwave trough embedded in the WNW upper level flow.
We should see increasing winds this afternoon along with a few
rain/snow showers across the region. Temperatures will be slightly
cooler, pretty much near normal for late January.

The primary impact today will be winds. Winds this morning will
remain fairly light ahead of the system, but expecting gusty winds
to begin around noon into the afternoon. Rapid lee cyclogenesis over
eastern NM in the early afternoon will produce a surface low in the
1003mb range and induce a tighter pressure gradient over the
forecast area. Sustained wind speeds of 25 to 35 mph are expected,
especially across the southern NM lowlands and international border.
We should also see a few wind gusts up to 45 mph, with locally
higher gusts through mountain gaps. The strongest winds of the day
will likely occur just prior to trough axis passage, so looking at
the 3-6pm timeframe for peak winds. A secondary concern tonight will
be winds over the Black Range and Sacramento Mountains as recent
model runs suggest continued gusty conditions throughout much of the
night. Mountain zones look to stay mixed overnight into stronger
winds aloft, producing overnight wind gusts of 30-40 mph. The
decision was made to hold off on a Wind Advisory, as winds this
afternoon sit right on the line of advisory criteria.

In addition to today's winds, we're expecting isolated rain and snow
showers, primarily focused over our northern zones.
Precipitation chances will begin after sunrise over the Gila
Region, moving eastward trough Sierra and Otero Counties through the
day. Also can't rule out a brief rain shower for our southern
lowlands as weak instability may be enough for a light showers
here and there. Most areas, however, are expected to remain dry
today. Any locations that do receive precipitation will likely
see totals in the 0.01-0.10" range. Snow levels will be above 7,500
feet through the event, with new snow accumulations of less than an
inch. Snow chances will linger over the Sacramento Mountains this
evening before ending shortly after sunset.

We'll be dry areawide tonight behind the system, with breezy NW
winds.

&&

.LONG TERM...Tuesday through Sunday.
Upper trough and cold front which brought windy conditions today
will be east of the Rockies by early Tuesday. Consequently New
Mexico and west Texas will be in a subsiding northwest flow with
advection of cooler dry air. Thus expect Tuesday's highs will be
around 5 degrees below normal despite having abundant sunshine.

Based on the ensembles plus latest GFS and ECMWF solutions expect
high amplitude upper trough axis to move into eastern Arizona by
late Wednesday afternoon with west to southwest winds ahead of it
initially bringing warmer mostly dry weather to the CWA. However
120 kt jet streak in system's western quadrant will cause trough
to further amplify and dig southward with likely closed low
formation just south of the border. Trough will subsequently move
across the area on Thursday with attendant upward dynamic forcing
via DPVA. Cold air aloft associated with system will also make air
mass very weakly unstable with these factors producing areas of
rain and snow. Given the continental wind trajectories moisture
will be limited causing precipitation amounts to be mostly light.
However several inches of snow may occur over a few mountain
locations above 7000 feet.

Trough will be east of the CWA by early Friday with northerly
winds behind it bringing dry weather and below normal temperatures
for Friday. Continued subsidence and sunshine will support dry
weather with a warming trend Saturday and Sunday.

&&

.FIRE WEATHER...
We'll see windy conditions today along with isolated rain and snow
showers. A quick moving upper level system will swing by this
afternoon, generating winds of 25 to 35 mph across much of the area.
A few rain showers and snow showers above 7500 feet will also be
possible. Min RH will be 30-40% this afternoon with Very Good to
Excellent ventilation. Temperatures will be slightly cooler than the
past few days.

The rest of the week will feature cooler temperatures, especially on
Thursday as we expect the arrival of another cold front from the
north and more precipitation chances. While we could see brief
precipitation today and Thursday, significant wetting rains are
unlikely and fuels should remain close to their current state of
saturation. At the moment, next weekend looks to be dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  38  58  34 /  20  10   0   0
Sierra Blanca           62  34  55  29 /  10  10   0   0
Las Cruces              61  32  56  30 /  20  10   0   0
Alamogordo              61  31  56  28 /  20  20   0   0
Cloudcroft              41  22  38  21 /  30  30   0   0
Truth or Consequences   59  31  56  30 /  30  20   0   0
Silver City             52  30  53  30 /  30  10   0   0
Deming                  61  29  58  28 /  20  10   0   0
Lordsburg               59  30  57  30 /  20   0   0   0
West El Paso Metro      64  38  58  35 /  20  10   0   0
Dell City               66  31  58  26 /  10  10   0   0
Fort Hancock            67  36  60  30 /  10  10   0   0
Loma Linda              59  35  52  33 /  10  10   0   0
Fabens                  66  37  59  33 /  10  10   0   0
Santa Teresa            63  33  56  30 /  20  10   0   0
White Sands HQ          62  37  57  33 /  20  10   0   0
Jornada Range           61  30  56  28 /  20  10   0   0
Hatch                   62  30  57  27 /  20  10   0   0
Columbus                62  34  58  30 /  20  10   0   0
Orogrande               62  32  56  28 /  20  10   0   0
Mayhill                 55  29  50  25 /  20  20   0   0
Mescalero               51  25  47  23 /  40  30   0   0
Timberon                51  24  46  22 /  30  30   0   0
Winston                 52  29  51  28 /  30  10   0   0
Hillsboro               59  29  57  27 /  30  10   0   0
Spaceport               59  28  55  26 /  30  10   0   0
Lake Roberts            52  26  54  25 /  50  10   0   0
Hurley                  56  28  56  27 /  30  10   0   0
Cliff                   59  23  59  23 /  30  10   0   0
Mule Creek              54  29  55  29 /  40  10   0   0
Faywood                 57  29  56  28 /  20  10   0   0
Animas                  61  31  59  30 /  20   0   0   0
Hachita                 61  29  58  27 /  20   0   0   0
Antelope Wells          63  31  61  30 /  20  10   0   0
Cloverdale              57  34  56  34 /  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

26
Hazardous weather outlook, Jan 27, 6:03 AM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
603 AM MST Mon Jan 27 2020

NMZ401-403>414-416-417-TXZ418>424-281315-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
603 AM MST Mon Jan 27 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Windy conditions will make travel hazardous for high profile
vehicles today into tonight. Winds of 25 to 35 mph are expected
this evening, with stronger wind gusts possible along mountain
gaps and passes. Unsecured outdoor objects may blow away.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lowland rain and mountain snow showers are possible on Thursday
with the arrival of a cold front. Slick roads and icy conditions
could impact travel and outdoor activities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-415-281315-
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
603 AM MST Mon Jan 27 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Windy conditions will make travel hazardous for high profile
vehicles today into tonight. Winds of 25 to 35 mph are expected
this evening, with stronger wind gusts possible along mountain
gaps and passes. Winds are expected to remain gusty throughout
tonight. Unsecured outdoor objects may blow away. Isolated snow
showers are possible this afternoon, with light accumulations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Mountain snow showers are possible on Thursday with the arrival
of a cold front. Slick roads and icy conditions could impact
travel and outdoor activities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dennhardt

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.